We Speak Methadone (and buprenorphine)

A NAMA Recovery Forum for Medication Assisted Treatment patients, family and advocates. (Issues or Questions about registration and/or the forum? Email zac@tnmethadone.org OR sapphirematthews@gmail.com)
It is currently Thu Dec 14, 2017 9:43 pm

All times are UTC - 5 hours


Forum rules


Please click here to view the forum rules



Post new topic Reply to topic  [ 5 posts ] 
Author Message
 Post subject: Tapering Again
PostPosted: Thu Apr 14, 2016 12:41 pm 
Offline

Joined: Mon Feb 22, 2016 3:55 pm
Posts: 4
Hi everybody, so I decided it's a good time to come down a bit on my medication. I feel like Ive been a bit fuzzy-headed for a while and just experiencing some of the overall symptoms of over medication. I was initially at 269mgs several years ago. Many people nearly have a stroke when I tell them this. It was the correct dose for me and what I needed at the time. I'm just so grateful that my clinic was able to look past all the hype and bad information and treat me properly!!
At any rate I tapered down to 169 as I continued to heal and get the quality support that I so desperately needed to continue on living basically. I am doing exceptionally well all things considered and feel it is again a good time to come down on my medication a bit. The reason I am posting here, is for support. I need it, from people who know what I am experiencing. I decided to taper 1mg per week indefinitely until I feel it is time to reassess. I expected this to be really quite effortless. However, to my surprise I'm actually feeling each mg drop! I am having mild to moderate withdrawals in the morning before I dose. I really am surprised, I thought I could maybe even drop 5 or 10mgs here and there...not happening! I guess I'm just depressed at how long this process may actually take. I'm also ha ing to 're-evaluate why it is I am tapering..if you are still reading, thanks for hanging in there, I don't mean to post my life story, just feel it's important to get the accurate info down. Thank you for bearing with me, I'm usually on the other end helping and advising.


Top
 Profile  
 
 Post subject: Re: Tapering Again
PostPosted: Fri Apr 15, 2016 5:29 am 
Offline
Administrator

Joined: Fri Apr 26, 2013 7:09 am
Posts: 186
Hi EASF and welcome!

I have had pretty similar circumstances to you, where I started off at 300mg, and after a while I started to feel a little overmedicated so came down to 220mg. The coming down to 220mg was pretty painless, and I didn't feel too much at all.

However, when I decided I wanted to taper down from that, it was not as easy at all, even though I was only dropping in 2 or 1mg increments.

Maybe it's the frequency that you're dropping that's the problem? For some people, it can take from 7-14 days to adjust to a drop in dose, so if you're going every week, but your body's taking 2 weeks to adjust, that's going to cause problems as all the drops are going to catch up with each other.

The other reason could be that maybe you're just not ready for tapering at the moment? That doesn't necessarily mean you're never going to be ready, just that it's not the right time just now. Do you have other stuff going on in your life that could be causing stress and making a taper more difficult etc?

Either way, if the taper's making you feel bad, probably the best thing you can do is have a break from it, reassess where you're at, and then decide what you want to do, be that go back up a bit to where you feel comfortable, or resume the taper again after the break, but at a slower pace.

One thing though, you should never start or continue a taper from a point where you're not feeling 100%, as the lower and lower the dose goes, the more bad you're going to feel and that can be a huge relapse trigger, which is the last thing you need after all the hard work you've put in!

Good luck, and please let us know how it goes!! :)

_________________
Sapphire Matthews - MAR Patient Advocate
email:sapphirematthews@gmail.com

Please email me if you have any issues with the board, be that logging in, spammers, or anything else at all!!


Top
 Profile  
 
 Post subject: Re: Tapering Again
PostPosted: Fri Apr 15, 2016 5:12 pm 
Offline

Joined: Mon Feb 22, 2016 3:55 pm
Posts: 4
sapphire, thank you for the welcome! It feels funny reading that because I was a member of the old "WeSpeak" forum but nonetheless thank you.

Thank you for taking the time to respond, I appreciate your input. I couldn't even count the number of times I've given others similar advice but you know, sometimes I need to hear it from others who know and are having a similar life experience. It's a real blessing to have perspectives other than my own, that I just don't take advantage of enough!

Honestly I was a bit concerned about the frequency of drops because of the way methadone "stacks" due to its half-life but I still didn't expect to notice these relatively small adjustments. This is a good observation, thank you.

In terms of timing, I feel this is a great opportunity to taper right now. I have ample good quality support and my life is more stable than it has been in years. Additionally, I do have concerns that I may be a bit on the over-medicated side. I have been exercising daily for about two months now and can actually feel my own endorphins kicking in! I haven't been able to exercise for years due to medical restrictions from stomach area surgeries. I wonder if I am metabolizing my medication faster as a result of sweating so much and all the extra physicality?? I've also been eating much more regularly due to an increased appetite. I recently lost 25lbs in a little over a month and feel great! So, in terms of timing, I cant imagine a better time.

I will definitely heed your advice in terms of slowing or stopping the taper if necessary. Honestly, I'm not totally certain what the morning discomfort is all about. Psychologically/emotionally it seems like withdrawals. In other words I have acute anxiety, racing thoughts and feelings of impending doom. Physically, I have stomach cramping and intestinal discomfort. The lack of certainty stems from the fact that the G.I. related issues could be symptoms relating to the surgeries and the anxiety could be due to an increase in energy from exercising, eating and sleeping properly. All of this goes away relatively quickly once I've gotten up, exercised a bit and had a bite to eat... again, this is the source of my confusion.


Thanks again for your input!


Top
 Profile  
 
 Post subject: Re: Tapering Again
PostPosted: Sat Apr 16, 2016 7:10 am 
Offline
Administrator

Joined: Fri Apr 26, 2013 7:09 am
Posts: 186
The symptoms you're describing certainly sound like WD's. For example, I recently had to increase my own dose by a few mg as I was waking up very early in the morning with a cramping stomach, restless legs, horrible anxiety etc, but it seemed that once I got out of bed and had some breakfast etc, the majority of it would go away so I was not sure if it really was WD's.

I got the increase and all the symptoms went away, and I was able to sleep better, my anxiety levels throughout the day went down considerably, so I know now that it was due to being slightly undermedicated.

The main thing really is that you can't carry on tapering from a point of instability, even if it's only slight. As doing so will only make all the discomfort you feel all the more worse, and it will make what could be something relatively easy become something horrific mentally and physically painful.

_________________
Sapphire Matthews - MAR Patient Advocate
email:sapphirematthews@gmail.com

Please email me if you have any issues with the board, be that logging in, spammers, or anything else at all!!


Top
 Profile  
 
 Post subject: Re: Tapering Again
PostPosted: Sat Mar 04, 2017 2:40 pm 
Offline
Administrator
User avatar

Joined: Sun May 04, 2014 9:54 pm
Posts: 196
Location: North Georgia
EASF, we haven't heard from you in some months... how are you doing? How are you feeling now?! =)

_________________
Zac Talbott, CMA
Email | zac@tnmethadone.org

Chief Operating Officer | Counseling Solutions Treatment Centers
Comprehensive Opioid Treatment Programs
Program Director | Counseling Solutions Treatment Centers - Chatsworth


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 5 posts ] 

All times are UTC - 5 hours


Who is online

Users browsing this forum: No registered users and 2 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group